Illinois, 2017

Tornadoes and Hail in Illinois, May 17 to 18, 2017

May 17 to 18, 2017 · NWS LOT · 27 events in 12 counties and zones

A line of severe thunderstorms moved across northern Illinois late in the evening of May 17th and overnight into the early morning of May 18th. There were numerous reports of damaging winds occurring with these thunderstorms along with a few reports of hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northern Illinois late in the evening of May 17th and overnight into the early morning of May 18th. There were numerous reports of damaging winds occurring with these thunderstorms along with a few reports of hail up to the size of golf balls. An EF-1 Tornado also occurred touching down approximately two miles south of Poplar Grove and dissipating approximately 3 miles northwest of Harvard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 4:49 PM CST, 16 minutes earlier.

Area forecast discussion, May 17, 4:49 PM CST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
549 PM CDT Wed May 17 2017

.MESOSCALE DISCUSSION...
549 PM CDT

Continue monitoring storm development and trends across Iowa and
northwest Illinois. GOES-16 satellite and radar trends of storms
now north of Sterling, IL have shown an uptick in the past 45
minutes. This trend along with RAP analysis indicates the cap as
noted on the DVN 18Z sounding has weakened due primarily to
gradual mid- level cooling. More convection, possibly a little
more robust, in the next hour or two may develop to the
south/southwest to near the IL/IA/MO border region, where surface
dew points have pushed to 62-64 and mid-level cooling will
increase ahead of the primary low. Like the convection so far
today, any of this should track north-northeast at 50-55 mph or
so. It is possible this touches severe limits for mainly hail in
western Ogle/Winnebago Counties through 630 pm.

The thinking continues that another arc or of scattered storms
will move across north central Illinois (tornado watch area)
through the evening. Storm structures in eastern Iowa have mainly
been supercells, somewhat elongated/sheared owing to the highly
straight-line hodographs. The better potential for more persistent
supercell structures, and tornado threat, in the tornado watch would
area would arrive after 7 pm.

The warm sector is fairly homogeneous in winds across the area,
which have seen a speed increase the past hour to two due to
increasing pressure falls. Some gusts of 45+ mph have been
observed which has caused blowing dust and low visibility in some
open areas, probably enhanced in widley isolated corridors near
farming operations. Have noted this in Graphical NOWcast.

MTF

&&

.SHORT TERM...
241 PM CDT

Through Thursday...

A deep low lifting across the mid-Missouri Valley this afternoon
is resulting in very windy and unsettled weather across portions
of the midwest. Main forecast challenge in the near term will be
dealing with thunderstorm chances and timing later this afternoon
and evening. Early this afternoon, water vapor imagery reveals an
upper low rotating over northeastern KS while a lead wave is
lifting across far NE MO and SE IA. Mid level echoes are noted on
radar across portions of west central Illinois in advance of this
lead disturbance and think this should be the area to keep an eye
on for any isolated to widely scattered thunderstorm development.
Special 18Z raob from DVN shows moderately strong instability is
in place but still capped, and warmer 700mb temps farther east of
around 9- 10C will be hard to overcome late this afternoon. Still
several convective allowing models indicate some thunderstorms may
be able to overcome the cap this afternoon and strong deep layer
shear of 40- 50kt will support a threat for strong to severe
thunderstorms, including discrete supercells. Veered surface flow
and high LCLs will be limiting factors as far as any tornado
threat is concerned this afternoon, but large hail and damaging
winds remain a concern.

Main upper low is progged to lift into SW WI mid to late this
evening with the mid level thermal ridge getting shunted farther
east helping to weaken convective inhibition. Corridor of better
forcing is expected to be primarily over WI but do expect some
broad ascent over northern Illinois which will result in a
second window of potential thunderstorms this evening, primarily
north of a Peru to Chicago line. Lower LCL heights will be less of
a limiting factor for tornadoes this evening and modest pressure
falls over the area may help to back surface flow. Strong low
level helicity and high STP values are progged to be in place over
northern Illinois this evening and recent runs of the WRF and
experimental HRRR show swaths of higher updraft helicity
indicative of supercellular storms. Southern extent of the
convective activity remains a big question mark this evening, but
any thunderstorms will need to be closely watched with an overall
decent setup for severe thunderstorms.

Low pressure will move east across the Great Lakes on Thursday
with a trailing cold front settling south across the local CWA.
Lack of any upper level support with broad mid level height rises
behind the departing upper wave and only modest low level ascent
in association with convergence along the cold front will be
limiting factors on thunderstorm development tomorrow. That said,
moderately strong instability is once again expected to develop
ahead of the front tomorrow afternoon with a much weaker cap in
place. Deep layer shear will be marginal, but strong enough to
support a severe weather threat for any thunderstorms that are
able to form. Temperatures out ahead of the front will warm into
the low to mid 80s once again while farther north temperatures
will top out in the 70s.

Deubelbeiss

&&

.LONG TERM...
226 PM CDT

Thursday night through Wednesday...

For the longer term forecast period, main concern will be shra/tsra
timing and coverage associated with the next the series of Northwest
Pacific coast systems to impact the region.

Little change to the current forecast for the Thursday night through
Friday night with Friday being a relatively cool day following the
passage of a cold front Thursday night.  There may be a few
lingering showers Thursday night following the fropa, but expect the
night to generally be dry.  PoPs will be in the increase again
during the day on Friday as the system begins to lift newd out of
the south high plains.  By Friday morning, the main sfc low should
be over wrn Kansas with an associated warm front extending east
through srn Missouri and into the Ohio Valley.  There is some
complication to the timing of the system lifting out of the south
high plains as a srn stream shortwave interacts with the Pacific-
origin system, leading to more stationary deepening of the sfc low,
and delaying the system ejecting newd.  There is a fair amount of
model spread with the finer scale details of this system, so
confidence in timing of onset of pcpn is only moderate at best.
Confidence is relatively high in coverage and the potential for
shra/tsra, it is just lower for timing.  The general trend is for
the sfc low to lift northeast into the upper Mississippi Valley by
Saturday evening, with the warm front lifting north across the area
at some point during the day.  So, in addition to increasing PoPs
through the day, temperatures should also be on an upward trend
following the relatively cool Friday.  If the warm front can lift
north of the CWA early enough in the day, temperatures should have
no problem rebounding back into the upper 70s to lower 80s.  The
main point of concern for temps on Saturday will be along the nern
Illinois lakefront, where there is a chance for sely winds to bring
some cooler lake cooled air inland, and temps from downtown Chicago
and to the north may only reach into the 60s.  However, even with
some differences in the finer scale details in the forecast for this
system, the general trend remains consistent, with periods of
showers and thunderstorms likely for early Saturday morning through
late Saturday night and possibly lingering into early Sunday morning.

For the remainder of Sunday and into mid week, the ECMWF and GFS are
relatively consistent in the trends for the larger scale pattern,
with the old upper low tracking north of the Great Lakes and a nrn
stream shortwave dropping into the nrn plains.  The evolution of the
long wave pattern looks to be slowly progressive with broad, flat
ridging over the middle/lower Mississippi Valley/Ohio Valley as the
nrn stream system slowly drops into the upper Mississippi Valley by
Tuesday.  The longer range guidance also suggests that more of a
split flow pattern may develop with weak srn stream energy lifting
out of the srn plains and phasing with the nrn stream shortwave over
the midwest.  The ECMWF is trending much stronger with the srn
stream system and phasing while the GFS shows little, if any of the
srn stream energy and lack the deepening phased system over the
midwest by midweek.  So, will carry at least chance PoPs for Tuesday
and Wednesday since the nrn stream system alone would justify carry
some pcpn mention.  Should there be phasing to the extent indicated
by the ECMWF, more widespread and longer duration for shra/tsra
would be likely.

&&

.AVIATION...
For the 18Z TAFs...

Very windy conditions and the potential for a round or two of
thunderstorms are the main forecast challenges for today. Early
this afternoon, winds have already picked up with gusts into the
low to mid 30 kt range. Expect these winds to continue through
late this evening out of 190-220. Overnight, expect winds to
remain gusty though should taper some in magnitude.

Continue to have lower confidence in the details of any potential
thunderstorms this afternoon and evening, though there do appear
to be two distinct opportunities. Upper low is spinning over KS
this afternoon with a lead impulse lifting across northern MO.
This lead wave is expected to lift across northern Illinois mid to
late this afternoon providing the first potential round of
showers and thunderstorms. A strong capping inversion in place
early this afternoon may be hard to overcome so coverage may
remain low if thunderstorms are able to develop. Cover this time
frame with a VCTS expecting low coverage and limited potential to
be on station. Mid level warm nose is expected to advect farther
east this evening which will decrease convective inhibition across
the area as the main upper wave lifts into Wisconsin. While the
better forcing will be just to our north, the weakening cap may
still allow scattered thunderstorms to develop mid to late this
evening across northern Illinois. Continue to carry a prob30 for
thunderstorms during this time frame. Dry conditions are expected
overnight behind the main upper wave. A cold front will move
across the region on Thursday turning winds to the west and
northwest. Scattered thunderstorms are expected to redevelop well
south of the terminals mid to late Thursday afternoon.

BMD

&&

.MARINE...
230 PM CDT

Main marine forecast concerns include a period of gusty south
winds tonight into early Thursday, shifting north on Thursday and
persisting through Friday. South gales remain possible over the IL
and IN nearshore waters into early this evening.

Low pressure is deepening over the central plains and will slowly
lift northeast to the Upper Mississippi Valley by this evening,
then move across the northern Lakes Thursday while trailing a cold
front pushes down the lake and eventually moves south of the lake
by Thursday evening. A broad area of gusty south winds will occur
across the lake tonight as the low lifts northeast. While stable
conditions will likely limit winds to 30 kt or so over the open
waters, winds will likely gust lower end gales over the waters
immediately adjacent to land along southern Lake Michigan. Strong
south winds will ease late tonight and shift to northerly on
Thursday as the low and trailing cold front move through. North
winds will increase into the 25-30 kt range as a fairly strong
area of high pressure builds across southern Canada and into the
northern Great Lakes into the weekend. Another low will then lift
across the western Lakes and Upper Midwest on Sunday, lingering
just north of the Lakes across Ontario into early next week.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 until 8 PM Wednesday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 8 PM
     Wednesday.

LM...Gale Warning...nearshore waters until
     10 PM Wednesday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...10 PM Wednesday to 7 AM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 17, 2:29 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
329 PM CDT Wed May 17 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
329 PM CDT Wed May 17 2017 /429 PM EDT Wed May 17 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Elevated Tornado Risk.
      Elevated Hail Risk...up to half dollar size.
      Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.

  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

A strong storm system deepening over the plains will keep a broad
area of southerly wind gusting up to 40 to 50 mph. Fast moving
thunderstorms are expected to move into the area from the west and
southwest from the late afternoon into the evening hours. Some
storms could be severe, with an associated risk for large hail,
damaging winds and isolated tornadoes. The severe threat,
including isolated tornado risk, is anticipated to be greatest
over portions of northwest, north-central and west-central
Illinois.

Flooding will continue along portions of the Illinois river.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

Flooding will continue along portions of the Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Moving northeast at 50 MPH...

&&

LMZ740>745-182030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
329 PM CDT Wed May 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Gale Force Winds are likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Saturday...

Hazardous Conditions for Small Craft are likely.

Saturday and Sunday...
There is a chance of thunderstorms.

Tuesday and Wednesday...
There is a chance of thunderstorms.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
329 PM CDT Wed May 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms through this evening...with a
limited risk for severe thunderstorms capable of producing strong
winds greater than 50 knots and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Saturday and Sunday and
again Tuesday and Wednesday.

&&

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
May 17, 5:05 PM CST
Where
Ogle County, Mt Morris
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.050, -89.430

Sheet metal was stripped off of a farm building. Trees six to twelve inches in diameter were blown down.

Thunderstorm Wind, Ogle

When
May 17, 5:08 PM CST
Where
Ogle County, 0.69 mi S of Leaf River
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -89.400

Trees that were approximately 12 inches in diameter were blown down.

Thunderstorm Wind, Winnebago

When
May 17, 5:10 PM CST
Where
Winnebago County, 2.14 mi WNW of Rckfrd Cottonwood Ar
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.287, -89.171

A 65 mph wind gust was recorded at WTVO.

Thunderstorm Wind, Winnebago

When
May 17, 5:15 PM CST
Where
Winnebago County, 0.86 mi NW of Pecatonica
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -89.360

Numerous mature trees were snapped and uprooted. Some of the trees were up to four feet in diameter. Trees and limbs fell onto power lines. Power poles were blown down. A 10 foot by 8 foot chicken coop was blown into a nearby field.

Hail, Winnebago

When
May 17, 5:17 PM CST to 5:22 PM CST
Where
Winnebago County, 1.91 mi NNW of West End
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.297, -89.240

Thunderstorm Wind, Winnebago

When
May 17, 5:17 PM CST
Where
Winnebago County, 0.87 mi NNW of West End
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.281, -89.239

A tanker truck was blown off of US-20.

Thunderstorm Wind, Winnebago

When
May 17, 5:30 PM CST
Where
Winnebago County, 3.16 mi SSW of Rockton Wgn Wheel Ar
Measured
83 kt (96 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.390, -89.100

A large outbuilding was destroyed and another suffered roof damage. Numerous large branches were snapped and a couple large trees were blown down.

Thunderstorm Wind, Winnebago

When
May 17, 5:30 PM CST
Where
Winnebago County, 0.69 mi N of Latham Park
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.440, -89.050

Large trees 18 to 20 inches in diameter were uprooted.

Thunderstorm Wind, Winnebago

When
May 17, 5:31 PM CST
Where
Winnebago County, 0.51 mi E of Roscoe
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -89.010

Multiple large trees were uprooted.

Thunderstorm Wind, Lee

When
May 17, 8:52 PM CST
Where
Lee County, Swissville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -89.480

Multiple trees and power lines were blown down. A parked police car was pushed four to five feet by the wind.

Hail, Winnebago

When
May 17, 9:09 PM CST
Where
Winnebago County, 2.25 mi ESE of East Rockford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.238, -89.029

Thunderstorm Wind, Lee

When
May 17, 9:19 PM CST
Where
Lee County, 0.52 mi W of Henkel to 2.16 mi ESE of Sublette Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.600, -89.180

Sporadic wind damage was noted over eastern Lee County. Several wooden power poles were broken on route 52 northwest of Mendota. Several hardwood trees were snapped on Route 251 near Cottage Hill Road. An irrigation pivot was toppled in the same area.

Tornado, Boone

When
May 17, 9:21 PM CST to 9:31 PM CST
Where
Boone County, 1.05 mi NNE of Belvidere Arpt to 2.61 mi ENE of Capron
Rating
EF1
Path length
8.36 mi
Path width
100 yd
Continued into
McHenry, Il (LOT)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.334, -88.822

A tornado touched down approximately two miles south of Poplar Grove. Tree branches were broken on Poplar Grove Road where the tornado touched down. A large softwood tree trunk was snapped on Beaver Road. Trees were debarked on Beaverton Road. A small outbuilding was destroyed on Edson Road. Hardwood trees were snapped at the trunk on Russellville Road and again on Capron Road. On the east side of Capron, A garage was destroyed and shingles were peeled off the north side of a home and dozens of trees were snapped. Another small outbuilding was destroyed on County Line Road with debris strewn about three quarters of a mile downstream. The tornado passed into McHenry County on County Line Road south of Hunter Road.

Thunderstorm Wind, La Salle

When
May 17, 9:23 PM CST
Where
La Salle County, Mendota
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -89.120

A few large trees were blown down in Mendota.

Hail, Boone

When
May 17, 9:25 PM CST
Where
Boone County, 0.51 mi E of Poplar Grove
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
42.370, -88.820

Tornado, McHenry

When
May 17, 9:31 PM CST to 9:34 PM CST
Where
McHenry County, 1.84 mi W of Chemung to 1.3 mi NNW of Chemung
Rating
EF1
Path length
1.94 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.419, -88.706

This is a continuation of a tornado that began in Boone County two miles south of Poplar Grove. The tornado crossed into McHenry County south of Hunter Road. Softwood trees were snapped on Hunter Road. Hardwood trees were snapped or sheared on White Oaks Road.

Thunderstorm Wind, McHenry

When
May 17, 9:37 PM CST
Where
McHenry County, 1.23 mi NW of Big Foot
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.490, -88.620

Straight line wind damage occurred in Big Foot Prairie. A few large trees and large tree limbs were blown down.

Thunderstorm Wind, De Kalb

When
May 17, 9:49 PM CST
Where
De Kalb County, De Kalb to 0.47 mi S of De Kalb
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.930, -88.750

Numerous four to six inch diameter branches were blown down blocking streets. A 10-inch diameter tree branch was blown down at the intersection of 7th Street and Roosevelt Street.

Thunderstorm Wind, De Kalb

When
May 17, 9:52 PM CST
Where
De Kalb County, 0.52 mi W of Hinckley
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -88.640

Straight line winds caused isolated tree damage and destroyed a farm outbuilding.

Thunderstorm Wind, La Salle

When
May 17, 9:55 PM CST
Where
La Salle County, 1.7 mi NW of Peru
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.347, -89.153

Thunderstorm Wind, La Salle

When
May 17, 10:00 PM CST
Where
La Salle County, 0.86 mi NE of Utica
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.340, -89.010

Multiple large trees were blown down.

Thunderstorm Wind, Kane

When
May 17, 10:10 PM CST
Where
Kane County, North Aurora
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.800, -88.330

A large tree was blown down in a backyard in North Aurora.

Thunderstorm Wind, Du Page

When
May 17, 10:17 PM CST
Where
Du Page County, 1.38 mi N of (Dpa)dupage Co Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.920, -88.250

Thunderstorm Wind, Kendall

When
May 17, 11:05 PM CST
Where
Kendall County, 6.79 mi ENE of Plattville
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.570, -88.260

Thunderstorm Wind, Will

When
May 17, 11:21 PM CST to 11:26 PM CST
Where
Will County, 1.26 mi WSW of Lockport Lewis Arpt to 0.38 mi NW of Lockport Lewis Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$500
Reported by
Official NWS Observations
Coordinates
41.596, -88.104

Winds gusted 60 to 64 mph at NWS Chicago. A power pole was snapped on Renwick Road.

Thunderstorm Wind, Cook

When
May 17, 11:33 PM CST
Where
Cook County, 0.52 mi E of Lemont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.670, -87.990

A large section of a tree was blown down.

Thunderstorm Wind, Cook

When
May 18, 12:00 AM CST
Where
Cook County, Oak Lawn to 0.93 mi S of Hometown
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.720, -87.750

A four inch diameter tree branch fell through a windshield and a six inch diameter branch fell onto a car. Near 97th and Kenneth, a one foot diameter branch from a healthy maple tree was blown down. Scattered tree limbs of varying sizes were blown down throughout town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690768, 690769, 690774, 690776, 690798, 690802, 690806, 690807, 690809, 690811, 690812, 690817, 690823, 690900, 690903, 690824, 690901, 690902, 690904, 690906, 690907, 690909, 690910, 690790, 690912, 690913, 690915.